Skip to main content
Log in

The maximum average connectivity among all orientations of a graph

  • Published:
Journal of Combinatorial Optimization Aims and scope Submit manuscript


For distinct vertices u and v in a graph G, the connectivity between u and v, denoted \(\kappa _G(u,v)\), is the maximum number of internally disjoint uv paths in G. The average connectivity of G, denoted \({\overline{\kappa }}(G),\) is the average of \(\kappa _G(u,v)\) taken over all unordered pairs of distinct vertices uv of G. Analogously, for a directed graph D, the connectivity from u to v, denoted \(\kappa _D(u,v)\), is the maximum number of internally disjoint directed uv paths in D. The average connectivity of D, denoted \({\overline{\kappa }}(D)\), is the average of \(\kappa _D(u,v)\) taken over all ordered pairs of distinct vertices uv of D. An orientation of a graph G is a directed graph obtained by assigning a direction to every edge of G. For a graph G, let \({\overline{\kappa }}_{\max }(G)\) denote the maximum average connectivity among all orientations of G. In this paper we obtain bounds for \({\overline{\kappa }}_{\max }(G)\) and for the ratio \({\overline{\kappa }}_{\max }(G)/{\overline{\kappa }}(G)\) for all graphs G of a given order and in a given class of graphs. Whenever possible, we demonstrate sharpness of these bounds. This problem had previously been studied for trees. We focus on the classes of cubic 3-connected graphs, minimally 2-connected graphs, 2-trees, and maximal outerplanar graphs.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9

Similar content being viewed by others


  1. The family of trees described in Henning and Oellermann (2004) for which the lower bound is asymptotically sharp can be obtained as follows. For a given \(t \ge 1\), take three copies of \(K_{1,t}\), and identify a leaf from each copy of \(K_{1,t}\) in a single vertex (which will have degree 3). Let \(T_{3t+1}\) be such a tree. So if \(n=3t+1\), then \(\bar{\kappa }_{\max }(T_{3t+1}) = \frac{2n^2+14n-43}{9n(n-1)}\). We point out that it was incorrectly stated in Henning and Oellermann (2004) that for a tree T of order \(n \ge 3\), we have \(\bar{\kappa }_{\max }(T) \ge \frac{2n^2+14n-43}{9n(n-1)}\). This inequality holds for \(n \ge 34\). However, for \(n<34\), we have

    $$\begin{aligned} \bar{\kappa }_{\max }(K_{1,n-1})&=\frac{\left\lfloor \frac{n-1}{2}\right\rfloor \left\lceil \frac{n-1}{2}\right\rceil +(n-1)}{n(n-1)}< \frac{2n^2+14n-43}{9n(n-1)}. \end{aligned}$$

    For \(n< 34\), the stars are in fact the extremal trees. That is, for \(n<34\), one can show that \(\bar{\kappa }_{\max }(K_{1,n-1}) \le \bar{\kappa }_{\max }(T)\) for every tree T of order n.


  • Beineke LW, Oellermann OR, Pippert RE (2002) The average connectivity of a graph. Discrete Math 252:31–45

    Article  MathSciNet  Google Scholar 

  • Bollobás B (2004) Extremal graph theory. Dover Publications, Mineola

    MATH  Google Scholar 

  • Casablanca RM, Mol L, Oellermann OR (2021) Average connectivity of minimally \(2\)-connected graphs and average edge-connectivity of minimally \(2\)-edge-connected graphs. Discrete Appl Math 289:233–247

    Article  MathSciNet  Google Scholar 

  • Chvátal V (1973) Tough graphs and Hamiltonian circuits. Discrete Math 5:215–228

    Article  MathSciNet  Google Scholar 

  • Dankelmann P, Oellermann OR (2003) On the average connectivity of a graph. Discrete Appl Math 129:305–318

    Article  MathSciNet  Google Scholar 

  • Dirac GA (1967) Minimally \(2\)-connected graphs. J Reine Angew Math 228:204–216

    MathSciNet  MATH  Google Scholar 

  • Durand de Gevigney O (2020) On Frank’s conjecture on \(k\)-connected orientations. J Combin Theory Ser B 141:105–114

  • Henning MA, Oellermann OR (2004) The average connectivity of a digraph. Discrete Appl Math 140:143–153

    Article  MathSciNet  Google Scholar 

  • Henning MA, Oellermann OR (2001) The average connectivity of regular multipartite tournaments. Australas J Combin 23:101–113

    MathSciNet  MATH  Google Scholar 

  • Mader W (1972) Ecken vom Grad \(n\) in minimalen \(n\)-fach zusammenhängenden Graphen. Arch Math 23:219–224

    Article  MathSciNet  Google Scholar 

  • Mader W (1978) A reduction method for edge-connectivity in graphs. Ann Discrete Math 3:145–164

    Article  MathSciNet  Google Scholar 

  • Nash-Williams CSJA (1960) On orientations, connectivity and odd-vertex-pairings in finite graphs. Can J Math 12:555–567

    Article  MathSciNet  Google Scholar 

  • Oellermann OR (2013) Menger’s theorem. In: Beineke LW, Wilson RJ (eds) Topics in structural graph theory. Cambridge University Press, Cambridge

  • Plummer MD (1968) On minimal blocks. Trans. Am. Math. Soc. 134(1):85–94

    Article  MathSciNet  Google Scholar 

  • Robbins HE (1939) Questions, discussions, and notes: a theorem on graphs, with an application to a problem of traffic control. Am. Math. Mon. 46:281–283

    Article  MathSciNet  Google Scholar 

  • Thomassen C (1989) Configurations in graphs of large minimum degree, connectivity, or chromatic number. In: Proceedings of the third international conference on combinatorial mathematics, New York 1985, Annals of the New York Academy of Sciences, New York, vol 555, pp 402–412

  • Thomassen C (2014) Strongly \(2\)-connected orientations of graphs. J Combin Theory Ser B 110:67–78

    Article  MathSciNet  Google Scholar 

Download references


The authors wish to thank the Banff International Research Station for their support of the focussed research group number 18frg233, “Measuring the Connectedness of Graphs and Digraphs”, during which most of the research for this manuscript was completed.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Lucas Mol.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Ortrud Oellermann supported by an NSERC Grant CANADA, Grant number RGPIN-2016-05237. Lucas Mol supported by an NSERC Grant CANADA, Grant number RGPIN-2021-04084.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Casablanca, R.M., Dankelmann, P., Goddard, W. et al. The maximum average connectivity among all orientations of a graph. J Comb Optim 43, 543–570 (2022).

Download citation

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: